Think Twice Before Handing Grandma That Antihistamine Side Effects of Benadryl in Elderly
Healthcare and You by Marvin Ackerman, MD
Think Twice Before Handing Grandma That Antihistamine
Side Effects of Benadryl in Elderly
Whenever a patient had symptoms that were not readily explained, the first place that I looked for evidence was always a review of the medicines – both prescription and over-the-counter – that were being taken.
It’s amazing how often the source of trouble was right there before my eyes, in the patient’s medicine cabinet.
Whenever I found an antihistamine, I became suspicious and I always suspected that any change in mental awareness was a warning sign. Until now I had no idea that there might be any reason to doubt that an older individual who was not functioning well mentally could be the victim of an antihistamine such as the anticholinergic diphenhydramine, which many of you surely know is the generic name for Benadryl.
However, Agostini, Inouye, and Leo-Summers writing out of the renowned Yale University School of Medicine in the equally renowned Archives of Internal Medicine’s issue, in an article called “Cognitive and Other Adverse Effects of Diphenhydramine Use in Hospitalized Older Patients,” stated that “The current data about the effect of anticholinergic medications on cognitive function in the elderly are conflicting.”
After all, it seemed fairly evident that anticholinergic drugs could cause all kinds of side effects like delirium, orthostasis, central nervous system depression, paradoxical excitement, visual disturbances, tachycardia, dry mouth, urinary retention, and constipation, so why not a decrease in cognitive function?
Unbelievably, knowing that all these side effects could occur doesn’t seem to deter physicians from prescribing diphenhydramine. The authors also noted that an earlier outpatient study of 850 elderly patients in Massachusetts found that more than one out of every four were receiving some form of sedative and/or hypnotic medication, of which 26% were getting diphenhydramine as the agent.
At this point, I am quite certain that any reasonable individual would be prone to believe that taking diphenhydramine might present important problems for the elderly, but researchers must have irrefutable proof, so Agostini et al undertook a study of 426 hospitalized persons, aged 70 or older, in an environment where close surveillance was available.
A Study About Antihistamines
Evaluation of the patients was performed in a blind manner. Trained clinician-researchers were not even aware of why they were doing the tests, nor were they advised as to the use of diphenhydramine by the patients. Patients were basically assessed by checking their underlying living conditions, charts, lab results, etc. plus daily checks of any tests that were ordered. They also monitored such things as an addition of medical devices like urinary catheters or physical restraints, the Folstein Mini-Mental State Examination, and the Confusion Assessment Method for rating delirium. The risk of delirium developing was further evaluated by a method developed by Inouye and others about 1990.
It was found that 27% of the patients were getting diphenhydramine in the study hospital. These patients were no different basically than the other patients, yet it was noted that they were at an increased risk for any kind of delirium symptoms.
They were also more likely to have individual delirium, symptoms including inattention, disorganized speech, and altered consciousness.
Furthermore, they tended to need urinary catheters more often and to require a longer hospital stay. A strong indication of a connection to drug use was the fact that adverse effects tended to be proportional to drug dose levels. In the end, the researchers were able to verify that older hospitalized patients did risk greater cognitive decline and other adverse effects that depended on the dose of diphenhydramine taken.
They, therefore, recommended a careful review of its use. All this led to some interesting editorial commentary in the March 25, 2002 issue. First Cheng slipped back to the early twentieth century by referring to such greats as Osler and George Dock who spoke disparagingly of old age.
Then two females named Agzarian defended older males by countering Osler’s idea that men over age 40 are useless and that they all should retire at age 60. They went still further back to note that Alexander the Great was still quite viable at age 70. Finally, Meuleman noted that other hypnotics should have been included as controls in the study. He felt that other hypnotics needed similar evaluation, as well. He suggested that patients getting these drugs may have already begun their journey into delirium and so required some form of hypnotic.
The authors responded to these comments with several fairly well-directed defenses, of which the most significant for me was the fact that the delirium tended to be dose-related.
Benedryl and Other Drugs Can Cause Harm in Elderly
I feel that I have to agree that there seems to be adequate evidence to implicate anticholinergics – in this case, diphenhydramine specifically – as being capable of harming the ability of older people to use their cognitive powers.
On the other hand, let’s face it, who among younger individuals can think properly when under the influence of a drug that induces sleepiness? In other words, has this study really proven anything that isn’t already rather obvious to anyone who takes a moment to think about it?
However, if the end result may truly be delirium, I suppose we should be a good deal more wary than we have been in the past.
|When you’re old, winter’s miserable.|
And let’s face it so is the summer.
Fall’s not so bad I guess,
But then winter’s coming, and that’s a bummer.Ah, but when spring is in the air.
I’ll take a deep breath to clear my head,
Then I’ll take my allergy pills,
Blow my nose, and go back to bed.
Cartoons and Poems following each article are created and copyrighted by Dr. Ackerman and cannot be copied or reproduced without his permission.
Copyright © 2014 by Marvin Ackerman, M.D.
Benadryl Side Effects in Elderly
Editorial content of Shots belongs to and reflects the thoughts of the author only. Do not consider medical editorial reviews, news items and other general information found on Shots as a prescription, medical advice or an endorsement for any treatment or procedure. Always seek any medical advice from your doctor. Medical editorial reviews and other news items that you read about in Shots may or may not be appropriate for your particular health problem or concern. Always refer these matters to your physician for clarification and determination. Any information provided in Shots may be controversial, totally unrelated to your own situation, even harmful if taken merely at face value without appropriate evaluation of your specific condition, and therefore must be considered simply to be an editorial review, a news review or a general medical information review and not as relating to your specific condition or as information for diagnosis, evaluation or treatment of your specific condition. Unauthorized reproduction, and linking of Shots in whole or in part to any other website, webpage, print and other electronic media, i.e. TV, Videos etc. is strictly prohibited and is punishable by law.
Latest posts by Families Online Magazine (see all)
- Expectant Moms Track Your Baby’s Heart Rate and Kick Count at Home - January 9, 2019
- Obsessive Compulsive Symptoms in Youth May Be Warning Sign of Depression or Suicide - January 5, 2019
- The Seamstress and the Prince – Children’s Book Review - January 4, 2019